Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 8, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Feb 4, 2021, 3:31 AM HST for 4 counties in Hawaii. It was in force for 59 hr.
The area
The counties it named.
The facts
- Issued
- Feb 4, 2021, 3:31 AM HST (13:31 UTC)
- Expired
- Feb 6, 2021, 3:00 PM HST
- In force
- 59 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1394 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
943 WHHW40 PHFO 041331 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 331 AM HST Thu Feb 4 2021 ...HIGH SURF WARNING FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND OAHU...AND HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .A large northwest swell will generate warning- and advisory-level surf along north and west facing shores of Niihau, Kauai, Oahu, and Molokai, north facing shores of Maui, and west facing shores of the Big Island. HIZ001>003-006>008-050245- /O.EXT.PHFO.SU.W.0004.210204T1331Z-210205T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau- 331 AM HST Thu Feb 4 2021 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Surf of 20 to 30 feet, with 12 to 16 feet along the west facing shores of Oahu. * WHERE...The north and western facing shores of Niihau, Kauai, and Oahu. * WHEN...Until 6 AM HST Friday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ012-013-017-019-020-023-026-050245- /O.NEW.PHFO.SU.Y.0008.210204T1331Z-210205T1600Z/ Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala-Kona-Kohala- 331 AM HST Thu Feb 4 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Surf of 12 to 20 feet for Molokai and Maui, 6 to 10 feet for the Big Island. * WHERE...North and west facing shores of Molokai, north facing shores of Maui, and west facing shores of the Big Island. * WHEN...Until 6 AM HST Friday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
8 follow-up statements
187 WHHW40 PHFO 041405 CCA CFWHFO Coastal Hazard Message...CORRECTED National Weather Service Honolulu HI 405 AM HST Thu Feb 4 2021 ...HIGH SURF WARNING FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND OAHU...AND HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .A large northwest swell will generate warning- and advisory-level surf along north and west facing shores of Niihau, Kauai, Oahu, and Molokai, north facing shores of Maui, and west facing shores of the Big Island. HIZ001>003-006>008-050245- /O.COR.PHFO.SU.W.0004.210204T1331Z-210205T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau- 405 AM HST Thu Feb 4 2021 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Surf of 20 to 30 feet along north and west facing shores of Niihau and Kauai. Surf of 20 to 25 feet along north facing shores of Oahu. Surf of 16 to 20 feet along west facing shores of Oahu. * WHERE...North and west facing shores of Niihau, Kauai, and Oahu. * WHEN...Until 6 AM HST Friday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ012-013-017-019-020-023-026-050245- /O.COR.PHFO.SU.Y.0008.210204T1402Z-210205T1600Z/ Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala-Kona-Kohala- 405 AM HST Thu Feb 4 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Surf of 16 to 20 feet for north facing shores of Molokai and Maui. Surf of 12 to 16 feet along west facing shores of Molokai. Surf of 6 to 10 feet along west facing shores of the Big Island. * WHERE...North and west facing shores of Molokai, north facing shores of Maui, and west facing shores of the Big Island. * WHEN...Until 6 AM HST Friday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
999 WHHW40 PHFO 050140 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 340 PM HST Thu Feb 4 2021 ...HIGH SURF WARNING FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND OAHU... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .A large northwest swell will continue to produce high surf over exposed shores through Friday afternoon. HIZ001>003-006>008-051445- /O.EXT.PHFO.SU.W.0004.000000T0000Z-210206T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau- 340 PM HST Thu Feb 4 2021 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Surf of 20 to 25 feet along north facing shores of Niihau, Kauai and Oahu. Surf of 15 to 20 feet along west facing shores of Kauai. Surf of 10 to 15 feet along west facing shores of Oahu. * WHERE...North and west facing shores of Niihau, Kauai, and Oahu. * WHEN...Until 6 PM HST Friday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ012-013-017-019-020-023-026-051445- /O.EXT.PHFO.SU.Y.0008.000000T0000Z-210206T0400Z/ Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala-Kona-Kohala- 340 PM HST Thu Feb 4 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Surf of 12 to 16 feet for north facing shores of Molokai and Maui. Surf of 8 to 12 feet along west facing shores of Molokai. Surf of 7 to 11 feet along west facing shores of the Big Island. * WHERE...North and west facing shores of Molokai, north facing shores of Maui, and west facing shores of the Big Island. * WHEN...Until 6 PM HST Friday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$ RCB
427 WHHW40 PHFO 050748 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 948 PM HST Thu Feb 4 2021 ...HIGH SURF WARNING FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND OAHU... ... HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF MOLOKAI ...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .Large northwest swells will continue to produce high surf over northern and western exposed shores. HIZ001>003-006>008-052100- /O.CON.PHFO.SU.W.0004.000000T0000Z-210206T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau- 948 PM HST Thu Feb 4 2021 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Surf of 20 to 25 feet along north facing shores of Niihau, Kauai and Oahu. Surf of 15 to 20 feet along west facing shores of Kauai and Oahu. * WHERE...North and west facing shores of Niihau, Kauai, and Oahu. * WHEN...Until 6 PM HST Friday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ012-013-017-019-020-023-026-052100- /O.CON.PHFO.SU.Y.0008.000000T0000Z-210206T0400Z/ Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala-Kona-Kohala- 948 PM HST Thu Feb 4 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Surf of 12 to 16 feet for north facing shores of Molokai and Maui. Surf of 8 to 12 feet along west facing shores of Molokai. Surf of 7 to 11 feet along west facing shores of the Big Island. * WHERE...North and west facing shores of Molokai, north facing shores of Maui and west facing shores of the Big Island. * WHEN...Until 6 PM HST Friday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
872 WHHW40 PHFO 051348 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 348 AM HST Fri Feb 5 2021 ...HIGH SURF WARNING FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND OAHU... ... HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF MOLOKAI ... NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .Large northwest swells will produce high surf over northern and western exposed shorelines. HIZ001>003-006>008-060300- /O.CON.PHFO.SU.W.0004.000000T0000Z-210206T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau- 348 AM HST Fri Feb 5 2021 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf of 20 to 25 feet along north facing shores of Niihau, Kauai and Oahu. Surf of 15 to 20 feet along west facing shores of Kauai and Oahu. * WHERE...North and west facing shores of Niihau, Kauai, and Oahu. * WHEN...Until 6 PM HST Friday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Boaters should be aware of an increased number of surfers and body boarders utilizing the harbor channel to access surfing areas. && $$ HIZ012-013-017-019-020-023-026-060300- /O.CON.PHFO.SU.Y.0008.000000T0000Z-210206T0400Z/ Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala-Kona-Kohala- 348 AM HST Fri Feb 5 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf of 14 to 18 feet for north facing shores of Molokai and Maui. Surf of 8 to 12 feet along west facing shores of Molokai. Surf of 7 to 10 feet along west facing shores of the Big Island. * WHERE...North and west facing shores of Molokai, north facing shores of Maui and west facing shores of the Big Island. * WHEN...Until 6 PM HST Friday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
861 WHHW40 PHFO 051411 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 411 AM HST Fri Feb 5 2021 ...HIGH SURF WARNING FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND OAHU... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .Large northwest swells will produce high surf over northern and western exposed shorelines. HIZ001>003-006>008-060315- /O.CON.PHFO.SU.W.0004.000000T0000Z-210206T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau- 411 AM HST Fri Feb 5 2021 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf of 20 to 25 feet along north facing shores of Niihau, Kauai and Oahu. Surf of 15 to 20 feet along west facing shores of Kauai and Oahu. * WHERE...North and west facing shores of Niihau, Kauai, and Oahu. * WHEN...Until 6 PM HST Friday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ012-013-017-019-020-023-026-060315- /O.CON.PHFO.SU.Y.0008.000000T0000Z-210206T0400Z/ Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala-Kona-Kohala- 411 AM HST Fri Feb 5 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf of 14 to 18 feet for north facing shores of Molokai and Maui. Surf of 8 to 12 feet along west facing shores of Molokai. Surf of 7 to 10 feet along west facing shores of the Big Island. * WHERE...North and west facing shores of Molokai, north facing shores of Maui and west facing shores of the Big Island. * WHEN...Until 6 PM HST Friday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
200 WHHW40 PHFO 060135 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 335 PM HST Fri Feb 5 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .Large northwest swells will produce high surf over northern and western exposed shorelines. HIZ001>003-006>008-061445- /O.CAN.PHFO.SU.W.0004.000000T0000Z-210206T0400Z/ /O.EXB.PHFO.SU.Y.0008.000000T0000Z-210207T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau- 335 PM HST Fri Feb 5 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Surf of 15 to 20 feet tonight, lowering 12 to 16 feet early Saturday for north facing shores. Surf of 10 to 15 feet tonight, lowering to 8 to 12 feet early Saturday for west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, and Oahu. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$ HIZ012-013-017-019-020-023-026-061445- /O.EXT.PHFO.SU.Y.0008.000000T0000Z-210207T0400Z/ Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala-Kona-Kohala- 335 PM HST Fri Feb 5 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...Surf of 12 to 16 feet tonight, lowering 10 to 15 feet early Saturday for north facing shores. Surf of 6 to 8 for west facing shores. * WHERE...North and west facing shores of Molokai, north facing shores of Maui and west facing shores of the Big Island. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ RCB
419 WHHW40 PHFO 061301 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 301 AM HST Sat Feb 6 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND THE NORTH FACING SHORES OF MAUI... .Large northwest swells will produce advisory level surf over northern and western exposed shorelines into early Sunday morning. HIZ023-026-061415- /O.CAN.PHFO.SU.Y.0008.000000T0000Z-210207T0400Z/ Kona-Kohala- 301 AM HST Sat Feb 6 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf along the Big Island's Kona Coast has fallen below advisory criteria. $$ HIZ001>003-006>008-012-013-017-019-020-070215- /O.EXT.PHFO.SU.Y.0008.000000T0000Z-210207T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 301 AM HST Sat Feb 6 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY... * WHAT...Surf ranging between 12 to 16 feet today, lowering 10 to 15 feet early Sunday morning, along the north-facing shores of Niihau, Kauai, Oahu, Molokai and Maui. Surf heights of 10 to 15 feet, lowering to 8 to 12 feet, along the west-facing shores of Niihau, Kauai, Oahu and Molokai. * WHERE...North and west-facing shores of Niihau, Kauai, Oahu, Molokai and the north-facing shores of Maui. * WHEN...Until 6 AM HST Sunday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
842 WHHW40 PHFO 070100 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 300 PM HST Sat Feb 6 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES IS CANCELLED... HIZ001>003-006>008-012-013-017-019-020-070200- /O.CAN.PHFO.SU.Y.0008.000000T0000Z-210207T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 300 PM HST Sat Feb 6 2021 ...HIGH SURF ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Feb 4, 3:28 AM HST, 3 minutes earlier.
Area forecast discussion, Feb 4, 3:28 AM HST, 3 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 328 AM HST Thu Feb 4 2021 .SYNOPSIS... A weakening cold front will move into the Big Island this morning, then shift east of the state tonight. Showers will be most prevalent along and ahead of this front, with a slight chance of thunderstorms holding over the Big Island through this evening. Meanwhile, much drier and cooler conditions will build in across the smaller islands today, with the cooler and drier air overspreading the Big Island tonight. Cool and dry conditions, with light winds will then prevail Friday through the weekend. A few light passing showers will move through north and west facing slopes and coasts at times, with a shower or two developing during the day over interior and mauka areas. Another weather system is expected to approach the state early next week, possibly bringing another round of widespread rainfall to the island chain. && .DISCUSSION... Currently at the surface, a weakening cold front has cleared Maui and is approaching the Big Island early this morning. Meanwhile, a 1024 mb high is centered around 1200 miles west-northwest of Kauai. Moderate to breezy north-northwesterly winds are in place across the smaller islands, while winds over the Big Island remain weaker with land breezes present in many areas. Infrared satellite imagery shows mostly cloudy skies over most of Kauai and the Big Island, while partly cloudy conditions prevail over most of Oahu and Maui County. Radar imagery shows scattered showers moving the Big Island in advance of the front, while post-frontal showers are focused mainly over north and west coasts and slopes of the smaller islands, with coverage the greatest across Kauai. Main short term concerns revolve around winter weather headlines and the potential for thunder today. The weakening cold front will continue to push eastward into the Big Island early this morning, then gradually shift eastward through the day, exiting to the east of the state this evening. The breezy north-northwesterly winds behind the front will begin to ease to moderate levels as the day progresses, then lower further tonight as high pressure begins to nose in from the west. Winds are expected to become light and variable Friday through the weekend, as the axis of high pressure settles right over the islands. This is expected to result in daytime sea breezes and overnight land breezes statewide. Model solutions appear to be converging on a new cold front approaching from the west Monday, then moving southeastward through the island chain Monday night and Tuesday. This would bring breezy southwesterly winds in advance of the front, with breezy northwesterly winds building in behind it for Tuesday night and Wednesday. As for the remaining forecast details, much drier and cooler conditions are expected across the smaller islands today and tonight, with showers limited primarily to north and west facing slopes and coasts. The weakening and slow moving cold front is expected to keep shower coverage higher over the Big Island today and tonight however, as it moves through and slowly exits to the east. Although deep layer moisture will be on the decrease, plenty of lingering instability will remain over the Big Island into this evening, so a slight chance of thunderstorms has been added to the forecast through this evening. Fairly dry weather is then expected statewide Friday through Sunday night, with a few light showers possible in north and west facing slopes and coasts due to the prevailing west-northwest boundary layer flow, and a few light interior and mauka showers possible in the afternoon hours aided by sea breezes. Rain chances then appear to increase late Monday through Tuesday in association with then next cold front forecast to move through the islands. Drier weather appears to return by the middle of next week as high pressure noses in from the west. As for ongoing headlines... Moisture remains deep enough and temperatures cold enough to support wintry weather over the Big Island summits and the Haleakala summit through mid morning. As a result, the Winter Weather Advisory is now in effect for the Big Island and Haleakala summits through 10 AM this morning. && .AVIATION... A weakening front will move east of the Big Island late today. Lingering clouds, scattered showers and isolated thunderstorms are expected over and around the Big Island. Elsewhere, VFR conditions will prevail with low topped stratocumulus riding in on north winds. Some of the low SC will cause tempo MVFR conditions along NE through NW slopes, especially over Kauai. AIRMET Sierra for mountain obscuration will be modified as conditions warrant. && .MARINE... A weakening front is approaching the Big island this early morning and continues to move steadily east. Some gusty southwest and west winds and possible isolated thunderstorms remain a threat in the waters around the Big Island through later morning. For building seas associated with an incoming large northwest swell, a Small Craft Advisory (SCA) has been posted for most coastal waters, with seas rising from west to east across the island chain through today. The new, large northwest swell will lead to High Surf Warning/Advisory conditions today for north- and/or west-facing shores of most of the islands. The swell will begin to gradually subside beginning Friday over the western islands and Friday night elsewhere. The latest model runs, however, show northwest swell energy remaining somewhat elevated through the weekend. No significant swells are expected elsewhere through early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 AM HST Friday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau. High Surf Advisory until 6 AM HST Friday for Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala-Kona-Kohala. Winter Weather Advisory until 10 AM HST this morning for Haleakala Summit-Big Island Summits. Small Craft Advisory until 6 AM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Jelsema AVIATION...Morrison MARINE...Kinel
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 2:06 PM HST | Special Marine Warning | HFO | 114 min | |
| Feb 3, 2:31 PM HST | Special Weather Statement | HFO | Kalawao | 119 min |
| Feb 3, 4:13 PM HST | Small Craft Advisory | HFO | 71 hr | |
| Feb 3, 4:34 PM HST | High Surf Warning | HFO | Honolulu, Kauai | 47 hr |
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.